Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

adverse reaction to pain meds... all of 'em tried so far...

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:30 AM in Pain Medications
anyone else experience side affects from pain meds, such a Flexeril, Tramadol, Percocet, vicodin etc that makes a person very irritable and anxious ? I have found that I can't take any pain meds without these results. Also, can't sleep. Basically, they act as stimulants, (and irritants for my biochemistry). I don't know if they are in that class of drugs but when I explain this to DR's, they seem to dismiss my reaction (side affect) as I describe it and the reaction I have to these prescribed pain meds. The result is that I can't sleep and I am still in some degree of pain (function of dosages of course) and incredibly irritable for days and days after taking meds for 1 day.

I have had to resign myself to zero meds and 100% pain. I have started to consider alternative medications (ie med THC) but I don't use anything 'recreationally' and I have a very healthy lifestyle, ie no drinking (<1 drink a week) and workout 6-7 days a week. Therefore, I feel that I must continue to endure with total pain and no relief, if I can bear the pain for the rest of my life...

comments and replies to the first paragraph above would be greatly appreciated.

this is related to a failed ACDF C5-C6... :(


  • JS, I feel your frustration! I also can't "take" anything & also tried everything...after my fusion, my NS gave me dilaudid (morphine w/o the nausea factor) + Zofran (anti-nausea med) + Valuim for spasms....BINGO! Worked like a charm...

    I also had Zofran b4, during & after my fusion, due to my bad tollerance of ansethesia, & for the 1st time, did not get sick after sugery...which as you know, w/ all that hardware & the poking around they do, was such a blessing.

    Ask your doc about dilaudid/Zofran/Valium combo. Also for sleeping, you may want to try Restoril---an "old" one, but also a benzo-based compound (unlike those you mentioned) & just lets you drift off w/o the nightmares, hang-over or other attendant problems w/ the "newer" stuff..

    PM me if you need/want more details. I was also given Toradol, Tramadol, Reglan, Vicodan,Percocet, Lyrica, Nerontin,Flexeril, straight codeine/morphine, etc...yadda blah blah blah...all made me either sick or as you say anxious/irritated/sick...no good! Sounds like you (as I am) are an "under-metabolizer" & subject to ALL the side-effects. It's NOT in your head! This is REAL and a big problem for us.

    Truly, I was totally miserable after my 1st 2 procedures, but not after the fusion.

    Good luck! You must NOT endure the pain! That will slow your whole healing process.

  • dilaurodilauro ConnecticutPosts: 9,842
    People that are in this situation need to find other options.
    There is no reason a person had to continue in Pain why suffering all the time.
    There are a number of conservative treatments I have done over the years and they did help me redice my pain medication
    There are so many of these treatments, you should discuss with your doctor about which one would be best fitted for you.
    Some of those treatments include:
    - Ultrasound and Tens units
    - Aqua Therapy
    - Acupuncture
    - Spinal Injections
    - Heat/Ice
    - Deep Tissue Massage
    - Relaxation Therapy (Essential oils for Aroma therapy and soft music for the relaxation)

    Dont leave any stone uncovered. Tey some of these and maybe more than one time

    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • Hello

    Thanks for the reply, much appreciated.

    TENS, ultrasound, e-stim ---done with very temp relief (matter of hours, if that)

    Acupuncture done (still doing 1 x week), little bit better results, several hours of relief but isn't lasting...

    Spinal Injections aka SNRB, that worked well but my insurance won't approve those anymore (and can't afford personal out-of-pocket for the procedure)

    Facet blocks.. that didn't work so well, had to abort the procedure due to some reaction to the anesthesia used and suffered some other med complications (due to the reaction to the anesthesia) such that I can't have facet blocks again...

    Heat/Ice heat is OK, and so is a cool , but not COLD ice pack, sounds like a odd statement I know, but that is how it is for me

    massage --- 1 x week, some relief but really need a massage everyday and I can't afford that....

    haven't done relaxation therapy, but given the experience I have cited above, I am not holding out much hope.... (not trying to be negative, hope for the best and prepare for the worst)

    So, I have enlisted all available resources and the DR's consistently point me back to NSAID's (Aleve, Celebrex whatever) which dos nothing at all to address the significant pain. Or, I am directed to take various pain meds that I mentioned in the original post that affect my adversely and to a large degree, negatively impact my ability to work, think, function and live.... It is very unfortunate, but my main question was oriented around whether or not others had the same or similar experience when taking prescribed pain med's and it sounds like I am not alone.. So, with that in mind, what do others do who are in this situation ? I really need to get some relief from the significant pain and I can't take the meds (due to the reactions) that are prescribed...

    DR's, thus far, have taken no interest in addressing this and are takin the position that it is more of a personal decision not to take the pain meds but that clearly isn't the case.

    Thanks again,

    failed ACDF 2007
  • Pain meds also make me feel "wired" - anxious, can't sleep, sometimes my heart rate is fast, etc. The same is true for most muscle relaxers, nerve pain meds and tranquilizers. The only medication have found that works - if I take VERY small doses (like 1/2 of a 2mg tablet) - is Valium. However, since it can be quite addictive I use it very rarely.

    And yes, when I mention my reactions to the meds to doctors they look at me like I am crazy - I really think they think I make it up.

    Acupuncture has helped some; heat and ice give some relief. Exercise in a warm water therapeutic pool feels wonderful while I am in the pool.

    I would love to be able to have something I could take - so if anyone finds anything that works for those of us who have "paradoxical" reactions to meds I would love to know about it!

Sign In or Register to comment.